Alert archive / Indiana / Flash Flood Warnings in 2005
Flash Flood Warning 3, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jan 6, 2005, 2:12 AM EST for 5 counties in Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 6, 2005, 2:12 AM EST (07:12 UTC)
- Expired
- Jan 6, 2005, 8:15 AM EST
- In force
- 6 hr
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
Counties Dearborn County, IN, Franklin County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN
The radar
The Cincinnati radar (KILN), 110 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 383 m above ground
- 0-6 km bulk shear
- 104 kt
- 0-1 km storm-relative helicity
- 826 m²/s²
- 0-3 km storm-relative helicity
- 996 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KILN 060713 FFWILN INC029-047-115-137-155-061315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 212 AM EST THU JAN 6 2005 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... DEARBORN COUNTY IN INDIANA FRANKLIN COUNTY IN INDIANA OHIO COUNTY IN INDIANA RIPLEY COUNTY IN INDIANA SWITZERLAND COUNTY IN INDIANA * UNTIL 815 AM EST * AT 212 AM EST...RADAR SHOWED LIGHT TO MODERATE RAIN CONTINUING ACROSS SOUTHEAST INDIANA. ANOTHER ONE HALF TO ONE INCH OF RAIN CAN BE EXPECTED THROUGH DAYBREAK. THIS RAINFALL...IN ADDITION TO WHAT HAS ALREADY OCCURRED THROUGH 2 AM...PLUS THE EARLIER SNOW MELT...HAS CREATED A DANGEROUS SITUATION WITH AREA CREEKS AND LOW SPOTS. EXPECT WATER TO RISE RAPIDLY MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO SAFELY CROSS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3951 8488 3882 8485 3878 8540 3950 8536 $$
1 follow-up statement
000 WGUS71 KILN 061312 FFSILN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 810 AM EST THU JAN 6 2005 INC029-047-115-137-155-061610- FRANKLIN IN-DEARBORN IN-RIPLEY IN-OHIO IN-SWITZERLAND IN- 810 AM EST THU JAN 6 2005 ...THE FLASH FLOOD WARNING FOR SWITZERLAND...OHIO...RIPLEY... DEARBORN AND FRANKLIN COUNTIES WILL BE ALLOWED TO EXPIRE... WEATHER SERVICE RADAR INDICATED THAT RAINFALL HAS ENDING ACROSS THE WARNED AREA. WITH THE PRECIPITATION ENDING...FLOOD WATERS WILL BEGIN TO SLOWLY RECEDE. HOWEVER...HIGH WATER WILL REMAIN IN MANY AREAS THROUGH THE MORNING. IN ADDITION...THE WHITEWATER RIVER WILL REMAIN IN FLOOD IN FRANKLIN COUNTY. TRAVEL WILL REMAIN DIFFICULT IN MANY PLACES. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 12:41 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jan 6, 12:41 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1241 AM EST THU JAN 6 2005
.AVIATION (06Z-06Z)...
SITUATION STATUS QUO OVER LAST 6 HOURS WITH RAIN CONTINUING. LOW
CENTER IS NOW DUE SOUTH OF ILN NEAR THE OHIO RIVER. RADAR AND MODEL
TRENDS SHOW RAIN PERSISTING THROUGH THE NIGHT UNTIL THE LOW PULLS
THROUGH EASTERN OHIO LATER TODAY. WITH MODELS HOLDING ONTO PRECIP A
BIT LONGER THAN PREVIOUS RUNS...HAVE EXTENDED RAIN A COUPLE HOURS
LATER.
CEILINGS WILL BE IN THE IFR TO LIFR RANGE EARLY THIS MORNING BEFORE
IMPROVING TO MVFR. VISIBILITIES WILL GENERALLY BE IFR EARLY THIS
MORNING IMPROVING TO VFR.
WARM ADVECTION APPEARS TO BE KEEPING FREEZING PRECIP NORTH OF TAF
SITES. ANY SNOW BEHIND THE STORM IS EXPECTED TO BE TOO LIGHT TO
SIGNIFICANTLY IMPACT AVIATION.
&&
.SHORT TERM (TONIGHT)...
SURFACE ANALYSIS SHOWS LOW CENTER NEAR FTK. STORM HAS BEEN PRETTY
CLOSE TO GFS DEPICTION STARTING LAST FRIDAY. SHIELD OF PRECIP...
MOSTLY RAIN WITH FREEZING RAIN OVER WEST CENTRAL OHIO...COVERS MOST
OF ILN CWA. HEAVIEST PRECIP EXTENDS FROM SOUTHEAST INDIANA THROUGH
DAY. PRECIP WILL CONTINUE ALL NIGHT UNTIL THE LOW MOVES THROUGH
OHIO. TEMPS HAVE WARMED SLIGHTLY OVER THE PAST FEW HOURS SO IT
LOOKS LIKE PRECIP WILL REMAIN LIQUID TONIGHT WHERE IT IS ALREADY
SO.
ENTIRE AREA IS UNDER A FLOOD WATCH. MANY OF OUR 52 COUNTIES ARE
UNDER FLASH FLOOD OR COUNTY FLOOD WARNINGS. ALMOST ALL RIVER
FORECAST POINTS IN OUR OHIO AND INDIANA COUNTIES ARE EITHER IN FLOOD
OR FORECAST TO FLOOD.
WINTER STORM WARNING CONTINUES IN WEST CENTRAL OHIO WITH A HALF INCH
OF ICE REPORTED ALONG WITH POWER OUTAGES. FLOODING IS ALSO
OCCURRING IN THE SAME LOCATIONS.
ZONE UPDATE ALREADY SENT INCLUDED HIGHER ICE AMOUNTS. REST OF
FORECAST LOOKS GOOD FOR NOW WITH 100 POPS AND STEADY OVERNIGHT TEMPS.
CONIGLIO
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
SURFACE ANALYSIS SHOWS WARM FRONT ACROSS NORTHERN KENTUCKY WITH
SURFACE LOW NEAR KPAH. HIGH PRESSURE IS CENTERED OVER THE NORTHERN
GREAT LAKES. BELOW FREEZING TEMPERATURES HAVE REMAINED ACROSS WEST
CENTRAL OHIO NWRN DELAWARE COUNTY TO GREENVILLE TO NORTHERN WAYNE
COUNTY. KILN RADAR SHOWS EXTENSIVE RAIN/FREEZING RAINFALL MAINLY
NORTH OF I-70. WATER VAPOR IMAGERY SHOWS TROPICAL CONNECTION FROM THE
PACIFIC INTO THE OHIO VALLEY. THE GULF IS ALSO WIDE OPEN. IT ALSO
SHOWS A SIGNIFICANT WAVE OVER THE SOUTHERN PLAINS.
MODELS VARY ON HOW THEY HANDEL THE LOW AS IT MOVES EAST OVERNIGHT
INTO THURSDAY. THE GFS HAS BEEN CONSISTENT AS IT MOVES THE LOW
ALONG THE OHIO RIVER AND THEN PULLS IT NORTH TO ERIE PA. THE ETA IS
FARTHER TO THE WEST TAKING THE LOW FROM CURRENT POSITION TO TOLEDO
THEN INTO THE EASTERN GREAT LAKES. THE ECMWF AND UKMET IS MORE IN
LINE WITH THE GFS. THUS WILL GO WITH CONSENSUS AND GO WITH GFS.
FORTUNATELY, THE LOW LEVEL THERMAL FIELDS ARE SIMILAR BETWEEN THE
ETA/GFS...WITH THE ETA BEING A LITTLE BIT WARMER (AS WOULD BE
EXPECTED WITH THE LOW TRACK).
WITH ALL THAT SAID WILL LET HEADLINES WHERE THEY ARE. FLOOD WATCH
WILL CONTINUE THROUGH 7 AM. CURRENTLY THE NORTHERN HALF OF
FORECAST AREA IS UNDER A FLOOD WATCH AND NEARLY A HALF OF RIVER
POINTS ARE IN FLOOD OR FORECASTED TO GO TO FLOOD. ANOTHER HALF INCH
TO AN INCH CAN BE EXPECTED OVERNIGHT. THIS WILL ONLY EXACERBATE
THE FLOODING SITUATION. THE BEST THREAT FOR CONTINUED FLOODING WILL
BE THE NORTHERN HALF OF THE FORECAST AREA. THIS DOES NOT MEAN
THERE IS NO THREAT IN THE SOUTH.
AMAZINGLY...WE HAVE FLOODING ISSUES ACROSS WEST CENTRAL OHIO INTO
UNION AND DELAWARE COUNTIES ALONG WITH ICE ACCUMULATIONS.
ACROSS THE FAR NORTH MERCER...AUGLAIZE AND HARDIN THERE IS UP TO AN
1/2 INCH OF ICE ACCUMULATIONS. THUS THE WINTER STORM WARNING WILL
CONTINUE. A TRANSITION ZONE FROM RICHMOND TO TROY TO URBANA TO
MARYSVILLE TO DELAWARE WHERE THE TEMPERATURE IS FLUCTUATING AROUND
FREEZING WILL CONTINUE OVERNIGHT. THIS AREA WILL CONTINUE WITH A
WINTER WEATHER ADVISORY.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
THE FIRST SYSTEM THAT WILL AFFECT THE ILN CWA DURING THIS EXTENDED
PERIOD WILL BE A LOW PRESSURE SYSTEM POSITIONED SOUTH OF OUR AREA ON
SATURDAY MORNING. THE TREND HAS BEEN TO SPEED UP THIS SYSTEM...THUS
MOVING IT OUT OF OUR AREA DURING THE DAY ON SATURDAY. THE BEST
DYNAMICS WILL BE SOUTH OF THE AREA. ISENTROPIC ANALYSIS ON THE 290K
SURFACE SHOWS VERY LITTLE IN THE WAY OF LIFT. ON THE 285K
SURFACE...ALTHOUGH MOIST...SHOWS DOWNGLIDE OVER OUR FA. THUS HAVE
GONE WITH ONLY CHC POPS AT THIS TIME. PRECIP CHANCES SHOULD DIMINISH
AS YOU GO NORTH ACROSS OUR FA. PRECIP SHOULD BE IN THE FORM OF RAIN
AS BDRY LAYER TEMPS SHOULD BE ABOVE FREEZING ENTIRE FA.
HIGH PRESSURE SHOULD BUILD IN BRIEFLY. THE NEXT CHC OF PRECIP HAS
BEEN INTRODUCED BEGINNING DURING THE DAY ON MONDAY. FORCING SHOULD
BE SUBTLE AS OUR FA WILL BE ON THE BACK SIDE OF THE ATLANTIC HIGH
WHERE SWRLY FLOW WILL DOMINATE AHEAD OF OUR NEXT WEATHER SYSTEM THAT
WILL APPROACH FROM THE W. FORECAST UNCERTAINTY BEGINS AT THIS
POINT. IT APPEARS THE GFS MAY BE TOO QUICK IN OPENING UP NW 50H
CLOSED LOW AND EJECTING OUT ENERGY. RAMIFICATIONS WILL BE ON
DEVELOPMENT AND PROPAGATION OF ANY SURFACE DEVELOPMENT EMANATING
FROM THIS WESTERN SYSTEM. INTERESTINGLY...DGEX MAY HAVE A HANDLE ON
THIS DEVELOPMENT...DEVELOPING THE WARM FRONT NORTH OF OUR FA. THUS
HAVE ACTUALLY TRENDED SOMEWHAT TOWARD THIS SOLUTION. ONE DOMINANT
UNCERTAINTY HAS BEEN IN KEEPING LOW POPS THROUGH MUCH OF THE TIME
WE ARE WARM SECTORED (MONDAY NIGHT THROUGH WEDNESDAY). POSSIBILITY
THAT WE MAY GO RAIN FREE DURING A PORTION OF THIS PERIOD. PRECIP IN
ADVANCE OF SURFACE SYSTEM WILL APPROACH THE AREA LATER WEDNESDAY.
PROGRESSION OF THIS SYSTEM MAY NEED TO BE DELAYED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH FOR ZONES OHZ026-035-034-042>046-051>056-
060>065-070>074-077>082-088 TODAY AND THURSDAY MORNING.
...WINTER STORM WARNING FOR ZONES OHZ026-035-034-042>044 THROUGH
THURSDAY.
...WINTER WEATHER ADVISORY FOR ZONES OHZ045-046-051-052 THROUGH
THURSDAY.
IN...FLOOD WATCH FOR ZONES INZ050-058-059-066-073>075-091 TODAY AND
THURSDAY MORNING.
...WINTER WEATHER ADVISORY FOR ZONE INZ050 THROUGH THURSDAY.
KY...FLOOD WATCH FOR ZONES KYZ089>100 TODAY AND THURSDAY MORNING.
&&Hazardous weather outlook, Jan 5, 5:50 AM EST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 550 AM EST WED JAN 5 2005 OHZ026-034-035-042>046-061100- AUGLAIZE OH-DARKE OH-DELAWARE OH-HARDIN OH-LOGAN OH-MERCER OH- SHELBY OH-UNION OH- 550 AM EST WED JAN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO. .DAY ONE...TODAY RAIN WILL CONTINUE ACROSS THE AREA TODAY AND TONIGHT. THE RAIN MAY BE HEAVY AT TIME AND COULD RESULT IN FLOODING. IN ADDITION...TEMPERATURES WILL BE FALLING TO NEAR OR SLIGHTLY BELOW FREEZING. THIS WILL CAUSE THE RAIN TO TURN TO FREEZING RAIN. SOME SLEET MAY ALSO MIX IN. ICE ACCUMULATIONS ARE EXPECTED. PLEASE REFER TO THE FLOOD WATCH...WINTER STORM WARNING AND WINTER WEATHER ADVISORY FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A MIX OF FREEZING RAIN...SLEET AND SNOW MAY CONTINUE INTO THURSDAY MORNING BEFORE THE PRECIPITATION ENDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WINTER WEATHER SPOTTERS ARE ENCOURAGED TO CALL IN ANY ICE ACCUMULATIONS. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ051>056-060>065-070>074- 077>082-088-061100- ADAMS OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-CAMPBELL KY- CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-DEARBORN IN- FAIRFIELD OH-FAYETTE OH-FAYETTE IN-FRANKLIN OH-FRANKLIN IN- GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-HIGHLAND OH-HOCKING OH- KENTON KY-LEWIS KY-LICKING OH-MADISON OH-MASON KY-MIAMI OH- MONTGOMERY OH-OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH- PREBLE OH-RIPLEY IN-ROBERTSON KY-ROSS OH-SCIOTO OH-SWITZERLAND IN- UNION IN-WARREN OH-WAYNE IN- 550 AM EST WED JAN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY RAIN WILL CONTINUE ACROSS THE REGION TODAY AND TONIGHT. THE RAIN MAY BE HEAVY AT TIMES WHICH WILL RESULT IN FLOODING IN SOME AREAS...INCLUDED SOME AREA RIVERS. PLEASE REFER TO THE FLOOD WATCH...FLOOD WARNINGS AND FLOOD STATEMENTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN WILL CONTINUE INTO THURSDAY MORNING BEFORE TAPERING OFF AND POSSIBLY CHANGING TO SNOW LATER IN THE DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jan 5, 8:14 PM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
814 PM EST WED JAN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD GREENVILLE 40.10N 84.62W
01/05/2005 DARKE OH COUNTY OFFICIAL
ROADS CLOSED COUNTYWIDE
0430 PM FLOOD BELLEFONTAINE 40.36N 83.76W
01/05/2005 LOGAN OH LAW ENFORCEMENT
NUMEROUS ROADS CLOSED COUNTYWIDE
0605 PM FLOOD ST. MARYS 40.54N 84.39W
01/05/2005 AUGLAIZE OH COUNTY OFFICIAL
MANY ROADS FLOODED
0605 PM FLOOD SIDNEY 40.29N 84.16W
01/05/2005 SHELBY OH LAW ENFORCEMENT
NUMEROUS ROADS CLOSED
0555 PM FLOOD 10 N DELAWARE 40.44N 83.08W
01/05/2005 DELAWARE OH LAW ENFORCEMENT
ROADS CLOSED NORTHERN PART OF COUNTY
0545 PM FLOOD DUBLIN 40.12N 83.13W
01/05/2005 FRANKLIN OH COUNTY OFFICIAL
SOME ROADS FLOODED
0530 PM FLOOD NEWARK 40.07N 82.42W
01/05/2005 LICKING OH LAW ENFORCEMENT
ROADS CLOSED COUNTYWIDE
0526 PM FLOOD LONDON 39.89N 83.44W
01/05/2005 MADISON OH LAW ENFORCEMENT
HIGH WATER ACROSS SEVERAL ROADS
0525 PM FLOOD MARYSVILLE 40.24N 83.37W
01/05/2005 UNION OH LAW ENFORCEMENT
SEVERAL ROADS CLOSED SRN PART OF COUNTY
&&
JTDLocal storm report, Jan 5, 8:26 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
826 PM EST WED JAN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLOOD 5 E CELINA 40.55N 84.47W
01/05/2005 MERCER OH COUNTY OFFICIAL
MANY ROADS FLOODED
&&
JTDThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 8:27 PM EST | Flash Flood Warning | ILN | Dearborn, Franklin, Ohio, Ripley, Switzerland | 6 hr |
Nearby
Flash Flood Warnings in Indiana, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.